Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 81, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 17, 2003, 2:30 AM EDT for Webster County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 2:30 AM EDT (06:30 UTC)
- Expired
- Aug 17, 2003, 4:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Webster County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 170632 FFWRLX WVC101-170830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 230 AM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... WEBSTER COUNTY IN WEST VIRGINIA... * UNTIL 430 AM EDT... * AT 228 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHERN WEBSTER COUNTY. 2 TO 3 INCHES HAS FALLEN OVER THIS AREA SINCE 11 PM...WITH ANOTHER HALF INCH OF RAIN POSSIBLE THROUGH 330 AM. THIS WILL CAUSE AREA CREEKS AND STREAMS TO OVERFLOW THEIR BANKS...INCLUDING THE HOLLY RIVER. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...HOLLY RIVER STATE PARK...HACKER VALLEY...GUARDIAN...AND REPLETE. --CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ CL
2 follow-up statements
000 WGUS71 KRLX 170749 FFSRLX WVC101-170830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 348 AM EDT SUN AUG 17 2003 ...A FLASH FLOOD WARNING CONTINUES FOR WEBSTER COUNTY UNTIL 430 AM EDT... AT 348 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN HAD ENDED ACROSS NORTHERN WEBSTER COUNTY. COUNTY OFFICIALS REPORT MINOR FLOODING PROBLEMS IN THE HACKER VALLEY AREA...AS WELL AS NEAR HOLLY RIVER STATE PARK. SOME LOCATIONS IN THE WARNING AREA INCLUDE...HOLLY RIVER STATE PARK...HACKER VALLEY...AND GUARDIAN. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ CL
000 WGUS71 KRLX 170832 FFSRLX WVC101-170850- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 432 AM EDT SUN AUG 17 2003 ...THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN ALLOWED TO EXPIRE... A FEW RAIN SHOWERS ARE LINGERING OVER THE SOUTHERN PART OF THE COUNTY...AWAY FROM THE HARDEST HIT AREA. COUNTY OFFICIALS REPORT NO MAJOR FLOODING PROBLEMS AT THIS TIME. SOME MINOR PROBLEMS MAY CONTINUE UNTIL SUNRISE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. --CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:40 PM EDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 16, 8:40 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 840 PM EDT SAT AUG 16 2003 ********************************************************************* 840 PM EDT SAT AUG 16 2003 NOT AS IMPRESSIVE DISPLAY OF STORMS THIS AFTERNOON AND EVENING AS WE THOUGHT MAY OCCUR...AS THEY HAD A TOUGH TIME SUSTAINING. CURRENT RADAR SHOWING SCATTERED THUNDERSTORMS DROPPING SOUTHEAST ALONG A BOUNDARY ACROSS NORTHERN CWA...WHILE BETTER CLUSTER OF STORMS CONTINUES TO SLIDE SOUTH ACROSS EAST CENTRAL OHIO. ONLY THE STRONGEST STORMS ARE SURVIVING THE LOSS OF HEATING AND EVEN THOSE THAT ARE FURTHEST AWAY FROM UPPER SUPPORT AND REAL FRONT SHOULD STRUGGLE TO MAINTAIN THEIR STRENGTH. COLD FRONT CURRENTLY EXTENDING WEST FROM SOUTHERN LAKE ERIE BACK ALONG THE MICHIGAN AND OHIO BORDER. WITH ACTIVITY LACKING WILL LOWER POPS OVERNIGHT BUT CERTAINLY NOT DROP THEM WITH THIS JUICY AIR MASS IN PLACE. THINKING OF 30 POPS ACROSS SOUTHERN CWA WITH 40/50 NORTHWEST CWA AND KEEPING LIKELY FROM CKB EAST INTO NORTHERN MOUNTAINS. THINK THE BEST CHANCE REMAINS ALONG CKB-EKN CORRIDOR. SHOULD SEE FOG AND LOW CLOUDS AGAIN TONIGHT AS WELL. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. HC ********************************************************************* 315 PM EDT SAT AUG 16 2003 TONIGHT AND TOMORROW... WILL GO WITH SLOWER MODEL TIMING OF THE COLD FRONT AS IS TYPICALLY THE CASE THIS TIME OF YEAR. VORTICITY LOBE BEGINS EFFECTING THE REGION LATE TONIGHT WITH FRONT AND VORTICITY LOBE PUSHING THROUGH THE REGION ON SUNDAY. STILL CONCERNED WITH HEAVY RAINFALL POTENTIAL...BUT WILL HOLD OFF ON WATCH DUE TO TIME OF DAY THE SYSTEM WILL BE EFFECTING THE REGION. SUNDAY NIGHT THROUGH TUESDAY NIGHT... EXCEPT FOR A LINGERING SHOWER OR THUNDERSTORM EARLY SUNDAY EVENING IN THE FAR SOUTHERN PORTIONS OF THE CWA...HIGH PRESSURE WILL CONTROL THE WEATHER WITH COOLER AND DRY WEATHER THROUGH TUESDAY. MOS TEMPERATURE GUIDANCE EXTREMELY CLOSE AND LOOK VERY REASONABLE. WEDNESDAY THROUGH SATURDAY... MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH OUT THE PERIOD. UPPER LEVEL RIDGE WILL BUILD INTO THE REGION ON WEDNESDAY. SURFACE MOISTURE LOOKS LIMITED EXCEPT FOR SOME RETURN SOUTHEASTERLY FLOW INTO THE MOUNTAINS AROUND THE SURFACE HIGH. THIS COULD LEAD TO SOME ISOLATED DIURNAL CONVECTION BOTH WED/THURS IN THE MOUNTAINS. BY FRIDAY...A SHEARING UPPER SYSTEM WILL BE MOVING ENE THROUGH THE GREAT LAKES INTO NEW ENGLAND. A SURFACE TROUGH WILL BE SLIDING ACROSS THE AREA AND WITH THE INCREASE IN SOUTHWESTERLY FLOW AHEAD OF THE TROUGH...BRINGING MOISTURE BACK...SHOWERS AND THUNDERSTORMS COULD DEVELOP. ONE POSITIVE WILL BE THAT THE FORCING ALOFT SHOULD BE ON THE WEAK SIDE AS THE JET ENERGY AND SHORTWAVE ENERGY ARE TO THE NORTH. BY SATURDAY...THE CONVERGENCE BOUNDARY SHOULD BE THROUGH AND WITH THE UPPER RIDGE TRYING TO REBUILD THANKS TO UPSTREAM TROUGH DEVELOPMENT OVER THE WEST COAST AND THE NORTHERN JET BACK INTO SOUTHERN CANADA...DRY CONDITIONS SHOULD RETURN. BUT WILL HAVE TO WATCH TO SEE IF ENOUGH SURFACE MOISTURE REMAINS TO PROVIDE A CHANCE OF THE USUAL SUMMERTIME AFTERNOON SHOWER/THUNDERSTORM. FOR TEMPERATURES...MEX GUIDANCE LOOKED PRETTY GOOD AND WAS GENERALLY FOLLOWED. /RPY/JMV/ESS ********************************************************************* 1035 AM EDT SAT AUG 16 2003 WILL UPDATE FORECAST TO REMOVE MORNING WORDING. WITH HEAVY RAINFALL DURING THE LAST 24 HOURS IN THE NORTH AND MOUNTAINS...AM A BIT CONCERNED WITH FRONT DROPPING DOWN TONIGHT AND SUNDAY. WILL KEEP A CLOSE EYE ON ANY DEVELOPMENT. RPY ********************************************************************* 340 AM EDT SAT AUG 16 2003 AXIS OF LAST NIGHTS UPPER AIR SUPPORT SHOULD PASS CRW BY DAWN. AS WE DISCUSSED YESTERDAY..SHOWERS WERE POSSIBLE FOR THE WHOLE FRIDAY NIGHT. WITH LINGERING SUPPORT EARLY TODAY...ESPECIALLY E-S OF CRW...MENTIONING SOME MORNING SHOWERS. 2 CONCERNS FOR THIS AFTERNOON AND THIS EVENING. THE INCREASING WIND FLOW ALOFT AHEAD OF THE 80-90 KNOT 250MB JET MAX WILL HAVE AFTERNOON/EVENING STORMS MOVING FASTER. SOME GUSTY WINDS THEN POSSIBLE. THE FASTER MOVEMENT SHOULD HELP LIMIT RAIN AMOUNTS FROM INDIVIDUAL CELLS. HOWEVER...THE SECOND CONCERN IS FOR THE POSSIBILITY OF STORMS BACKBUILDING TOWARD THE NORTHWEST...THAT WOULD DROP SOUTHEAST AND TRAIN. NO FLOOD WATCH AT THIS EARLY HOUR...BUT NEED TO MONITOR CONVECTION PATTERN. BASING FORECAST ON THE SURFACE FRONT TO BE NEAR HTS-CRW-EKN AROUND 12Z SUNDAY. HOPEFULLY THE FRONT WILL THEN INCH FURTHER SOUTH SUNDAY AFTERNOON...FOR SOME FRESHER AIR TO REACH NORTHERN COUNTIES SUNDAY AFTERNOON AND SOUTHERN COUNTIES ON MONDAY. FRIDAYS AIR WAS CERTAINLY DEPRESSING...WITH VISIBILITY AROUND 2-3 MILES IN HAZE. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS. BATTY / CL ********************************************************************* 755 PM EDT FRI AUG 15 2003 QUICK UPDATE TO CONTINUE AND INCREASE POPS THIS EVENING ACROSS EASTERN CWA AS CONVECTION HAS TAKEN PLACE AHEAD OF APPROACHING SHORTWAVE IN MOIST UNSTABLE ENVIRONMENT. THUNDERSTORMS HAVE DEVELOPED INTO A NORTH SOUTH ORIENTED LINE FROM CKB TO JUST EAST OF CRW AND CONTINUE TO SLOWLY MOVE EAST. HAVE INCREASED POP TO 40 ACROSS NORTHEAST AND CONTINUED LOW CHANCE OR SLIGHT CHANCE ELSEWHERE TIL MIDNIGHT WITH UPSTREAM WAVE STILL TO MOVE THROUGH. WILL LIKELY UPDATE AGAIN LATER TO LOWER POPS AS THINGS DIMINISH WITH LOSS OF HEATING AND FURTHER EASTWARD PROGRESSION OF SHORTWAVE. HC *********************************************************************
Hazardous weather outlook, Aug 16, 7:13 AM EDT, 19 hours 17 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-161500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL BE MOVING FROM NORTHWEST TO SOUTHEAST AT A QUICKER PACE TODAY AND TONIGHT. HOWEVER...THE SHOWERS MAY LINE UP PARALLEL TO THE FLOW...CAUSING REPETITIVE SHOWERS OVER AREA. THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF FLASH FLOODING ON SMALL CREEKS. ALSO...SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING COULD CONTAIN STRONG WIND GUSTS...ESPECIALLY OVER NORTHERN WEST VIRGINIA AND EASTERN OHIO...COMPARED TO POINTS FURTHER TO THE SOUTH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BATTY
In the hours before
Special weather statement, Aug 16, 9:37 PM EDT, 4 hours 53 minutes before
WVZ039-046-047-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 937 PM EDT SAT AUG 16 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 9:35 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS MOVING SOUTHEAST ACROSS UPSHUR COUNTY INTO RANDOLPH COUNTY. FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS. TORRENTIAL RAINS WITH RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE. RAPID RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING OF WATER ON ROADS AND IN LOW SPOTS. BUCKHANNON...TALLMANSVILLE AND ELLAMORE ARE LOCATIONS IMMEDIATELY TO BE AFFECTED BY THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, Aug 16, 10:47 PM EDT, 3 hours 43 minutes before
OHZ075-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1047 PM EDT SAT AUG 16 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 10:45 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH PERRY COUNTY OHIO. THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 30 MPH AND WILL MOVE INTO THE ATHENS AREA BETWEEN 11:15 PM AND 11:30 PM. FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL AND GUSTY WINDS MAY BE EXPECTED WITH THESE STORMS. TORRENTIAL RAINS WITH RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE. RAPID RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
Special weather statement, Aug 16, 11:42 PM EDT, 2 hours 48 minutes before
WVZ007-008-014-015-170515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1142 PM EDT SAT AUG 16 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 11:35 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AT 30 MPH...ACROSS MASON COUNTY. FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS. TORRENTIAL RAINS WITH RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE. RAPID RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING OF WATER ON ROADS AND IN LOW SPOTS. THE STORMS WILL MOVE INTO THE WINFIELD AND KENNA AREAS BETWEEN 11:45 PM AND 12:15 AM...AND INTO THE CHARLESTON AREA AROUND 12:30 AM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HC
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:01 PM EDT | Flash Flood Warning | RLX | Randolph | 119 min |
| Aug 16, 10:14 PM EDT | Flash Flood Warning | RLX | Lewis, Upshur | 106 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.